Alert archive / Montana / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS Billings, MT

July 5, 2019Custer County, Powder River County, Montana

NWS Billings, MT issued this flash flood warning at Jul 5, 2019, 12:53 PM MDT for Custer County, Powder River County, Montana. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2019, 12:53 PM MDT (18:53 UTC)
Expired
Jul 5, 2019, 9:45 PM MDT
In force
9 hr
Issued by
NWS Billings, MT
Area
Storm-based polygon
Flood severity
None

Counties Custer County, MT, Powder River County, MT

The radar

The Billings radar (KBLX), 233 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 6.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 9:40 AM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 9:40 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Billings MT
940 AM MDT Fri Jul 5 2019

.UPDATE...
Have issued a Flash Flood Watch for Big Horn-Treasure-Rosebud
Counties eastward through this evening.

Slow-moving shortwave already producing moderate to heavy rain to
our south over the northern portion of the Bighorn Mountains and
vicinity. Latest radar estimates show over an inch of rain in the
past couple hours west of Lodge Grass. Precipitation will spread
east, but will need to watch precip totals, and based on what's
already fallen there should be rises on the Little Bighorn River
and their upper tributaries. Heaviest rain should end up being
further east when it's all said and done. Also cannot rule out a
strong to severe thunderstorm in our far east if instability is
allowed to build ahead of the showers' arrival, which seems
plausible at this time. JKL

&&

.SHORT TERM...valid for Tdy and Sat...

Shortwave trough over eastern Idaho this morning, will kick
across the area today. This will trigger showers and thunderstorms
across most of the forecast area. Showers will start in western
and central zones early this morning and these will spread east
into southeast Montana this afternoon. Capes will be highest over
the far southeast, and would not be surprised at all to see a
strong to possibly severe thunderstorm over the southern parts of
Powder River and Carter counties, otherwise, severe weather is not
expected today. Precipitable water values remain high for this
time of year, with readings around an inch for central and eastern
zones. So, pockets of heavy rain can be expected in the stronger
cells in these locations. In fact, the GFS and ECMWF both paint
over an inch, to an inch and a half, of QPF over the southeast.
Will have to pay close attention to this, as should cells train,
could lead to possible flooding.

The shortwave trough exits the area tonight and things dry out
then as a small scale ridge builds in. That ridge will be short
lived, however, as weak energy streams across, flattening it out,
for Saturday afternoon. Low level flow turns southeast tonight and
this will bring up moisture again for Saturday and thus capes
rise to around 1500 j/kg over a large section of south central
Montana. Shear will not be tremendously strong, but high capes and
shortwave energy should lead to more storms developing, with an
occasional strong storm in the mix. TWH

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Few changes were made to the previous extended forecast as models
remain fairly the same this morning. A chance for showers and
thunderstorms will exist each afternoon and evening through most
of the period. A cold front looks to move across the forecast area
Sunday night resulting in cooler temperatures for Monday. Monday
looks to be the wettest day of the period with high chances to
likely probabilities for showers and thunderstorms. A weaker front
will move through Monday night allowing for temperatures Tuesday
to be a few degrees cooler than Monday. Ridging looks to move
overhead midweek onward bringing normal to above normal
temperatures. However, a few disturbances will undercut the ridge
resulting in continued chances for afternoon/evening showers and
thunderstorms. Hooley
&&

.AVIATION...

Skies will be mostly cloudy with numerous showers and isolated
thunderstorms throughout the day. A widespread light rain will be
possible between 12z and 18z along and east of a KSHR-KBIL line,
extending west to K6S0. VFR conditions will prevail early this
morning then give way to MVFR conditions in the rain activity with
some IFR conditions in heavier showers. A gradual improvement can
be expected from west to east during the afternoon.
Hooley/Carrothers

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 074 054/081 058/089 059/079 056/077 056/086 060/089
    7/T 22/T    22/T    24/T    44/T    32/T    12/T
LVM 073 048/080 051/084 053/076 049/075 050/084 055/086
    5/T 34/T    34/T    47/T    76/T    32/T    12/T
HDN 073 053/081 057/089 058/080 055/076 056/085 060/088
    +/T 22/T    22/T    24/T    44/T    32/T    12/T
MLS 071 053/078 058/087 061/081 057/076 056/083 060/088
    +/T 71/B    22/T    13/T    45/T    32/T    12/T
4BQ 070 051/076 057/086 061/081 056/075 055/081 060/088
    9/T 43/T    32/T    13/T    34/T    32/T    12/T
BHK 068 051/072 055/083 059/082 056/075 053/079 057/086
    +/T 92/T    32/T    14/T    44/T    32/T    22/T
SHR 072 049/079 053/088 056/081 052/076 051/084 056/088
    7/T 24/T    31/U    23/T    45/T    32/T    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch in effect through this evening FOR ZONES
      30>33-36>38-57-58.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 5, 9:54 AM MDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
954 AM MDT Fri Jul 5 2019

MTZ028>042-056>058-063>068-WYZ098-099-061600-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
954 AM MDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Areas of very heavy rainfall.

* WHERE...Southeast Montana.

* WHEN...Through this evening.

* ADDITIONAL DETAILS...Slow moving showers and thunderstorms will
  produce areas of very heavy rain, which could lead to localized
  flash flooding of streams and in low lying areas. Please do not
  drive on flooded roads.

* ADDITIONAL HAZARD CONCERNS...A few severe thunderstorms capable
  of producing large hail are possible today in far southeast
  Montana, mainly east of Ashland. The chance of severe
  thunderstorms will return to all of southern Montana and northern
  Wyoming Saturday and Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jul 5, 8:30 AM MDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Billings MT
830 AM MDT Fri Jul 5 2019

MTZ038-051600-
Southern Big Horn MT-
830 AM MDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY...

At 827 AM MDT, an area of showers and thunderstorms from 5 miles
south of Crow Agency to 8 miles north of Dayton, was producing heavy
rain and frequent lightning. Travel on Interstate 90 between Crow
Agency and Aberdeen Hill will be impacted by areas of poor
visibility and ponding of water through 10 am. These storms are
moving slowly to the east and may also produce small hail.

Locations impacted include...
Lodge Grass, Wyola and Rosebud Battlefield Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4500 10747 4550 10757 4551 10712 4500 10688
TIME...MOT...LOC 1427Z 259DEG 14KT 4546 10742 4499 10731

Lester
Special weather statement, Jul 5, 11:46 AM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Billings MT
1146 AM MDT Fri Jul 5 2019

MTZ032-036-051830-
Custer MT-Powder River MT-
1146 AM MDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY...

At 1145 AM MDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Volborg, or 25 miles north of Broadus, moving north at
5 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm.

This storm will remain over mainly rural areas of southeastern Custer
and northern Powder River Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4574 10511 4571 10536 4593 10549 4598 10511
TIME...MOT...LOC 1745Z 169DEG 5KT 4580 10526

Arthur

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:13 PM MDTSpecial Weather StatementBYZSweet Grass32 min
Jul 4, 7:11 PM MDTSpecial Weather StatementBYZCarter34 min
Jul 4, 7:20 PM MDTSpecial Weather StatementBYZWheatland40 min
Jul 4, 7:24 PM MDTSpecial Weather StatementBYZBig Horn51 min
Jul 4, 7:53 PM MDTSpecial Weather StatementBYZCarter37 min
Jul 5, 8:30 AM MDTSpecial Weather StatementBYZBig Horn90 min
Jul 5, 9:27 AM MDTFlash Flood WatchBYZBig Horn, Carter, Custer, Fallon, Powder River, Rosebud and 1 more14 hr
Jul 5, 11:19 AM MDTFlash Flood WarningBYZPowder River10 hr
Jul 5, 11:46 AM MDTSpecial Weather StatementBYZCuster44 min
Jul 5, 1:09 PM MDTSevere Thunderstorm WarningBYZCarter66 min
Jul 5, 1:31 PM MDTSpecial Weather StatementBYZCarter44 min
Jul 5, 2:08 PM MDTSevere Thunderstorm WarningBYZCarter37 min
Jul 5, 2:14 PM MDTFlash Flood WarningBYZCarter, Powder River6 hr
Jul 5, 2:46 PM MDTSevere Thunderstorm WarningBYZCarter44 min
Jul 5, 3:33 PM MDTSpecial Weather StatementBYZCarter42 min
Jul 5, 4:14 PM MDTFlash Flood WarningBYZCarter6 hr
Jul 4, 8:18 PM MDTSpecial Weather StatementBYZSheridan42 min
Jul 4, 9:08 PM MDTSpecial Weather StatementBYZSheridan52 min

Nearby

Flash Flood Warnings in Montana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.